Opiate withdrawal refers to the wide range of symptoms that occur after stopping or dramatically reducing opiate drugs after heavy and prolonged use (several weeks or more).
Opiate drugs include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others.
Withdrawal from opioids; Dopesickness
Causes, incidence, and risk factors
About 9% of the population is believed to misuse opiates over the course of their lifetime, including illegal drugs like heroin and prescribed pain medications such as Oxycontin.
These drugs can cause physical dependence. This means that a person relies on the drug to prevent symptoms of withdrawal. Over time, greater amounts of the drug become necessary to produce the same effect.
The time it takes to become physically dependent varies with each individual.
When the drugs are stopped, the body needs time to recover, and withdrawal symptoms result. Withdrawal from opiates can occ...
Many people are afraid of what is going to happen to them if they suddenly stop taking pain medications that contain hydrocodone, oxycodone, hydromorphone, oxymorphone, fentanyl, methadone, and buprenorphine. Feeling sick and off balance when one suddenly stops using or doing something is not exclusive to the opioid medications, but opioid withdrawals are the most common form of withdrawal symptoms facing Americans today. Let’s answer some questions that might be on your mind.
What are withdrawals?
Withdrawal symptoms are what your body feels when something that is used or done is suddenly stopped. Your mind starts screaming, “Hey, what just happened here?! I was kind of used to that and I want it back!” This physical feeling can occur if you suddenly stop drinking coffee, stop exercising or stop taking pills. If you suddenly stop something, you might feel some withdrawal symptoms.
Will I feel withdrawals if I stop taking my pills?
If you are taking y...
Opioid medications have a natural property that causes physical dependence. Other medications used to treat high blood pressure , depression , and inflammation can do the same. Common substances, like caffeine, have that property. Because our bodies adapt, it is normal for these chemicals to become "known to us" over the time of exposure. When abruptly or too rapidly taken away, our bodies revolt. That experience can range from uncomfortable to life-threatening, particularly if we have other medical problems such as diabetes or heart disease . Feelings of withdrawal have been reported in varying degrees by signs such as an increase in sweating, rapid heart rate, nausea, diarrhea, goosebumps, headaches, inability to sleep and agitation.
At times, the pain provider may decide that it is advisable in the treatment plan to discontinue opioid therapy. It may be for one of the following reasons:
intolerable or uncontrolled side effects
serious non-adherence to the treatment plan or unsafe pa...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.